Year : 2021 | Volume
: 12 | Issue : 4 | Page : 528--529
Teneligliptin-induced polyarthritis: A case report
Prabhat Kumar Agrawal1, Nikhil Pursnani1, Ashish Gautam1, Boentika Singh1, Asvini Yadav2,
1 P.G. Department of Medicine, S.N. Medical College, Agra, Uttar Pradesh, India
2 Kailash Nursing Home, Agra, Uttar Pradesh, India
Dr. Prabhat Kumar Agrawal
P.G. Department of Medicine, S.N. Medical College, Agra, Uttar Pradesh.
Rationale: DPP4 inhibitors are very important armamentarium for the management of type 2 diabetes mellitus. Usually, dipeptidyl peptidase-4 (DDP-4) inhibitors are free from side effects. Patient Concern: We report a case of teneligliptin-induced polyarthritis. Diagnosis: The diagnosis is teneligliptin-induced seronegative, non-erosive, polyarthritis. Intervention: We stopped teneligliptin. Outcome: On stopping teneligliptin, arthralgia was relieved. Lesson: Acute joint pain (arthralgia)/arthritis can be an adverse effect of teneligliptin or DPP-4 inhibitors. Arthritis, as an adverse effect of teneligliptin, is first such case report to the best of our knowledge.
|How to cite this article:|
Agrawal PK, Pursnani N, Gautam A, Singh B, Yadav A. Teneligliptin-induced polyarthritis: A case report.J Diabetol 2021;12:528-529
|How to cite this URL:|
Agrawal PK, Pursnani N, Gautam A, Singh B, Yadav A. Teneligliptin-induced polyarthritis: A case report. J Diabetol [serial online] 2021 [cited 2022 Oct 6 ];12:528-529
Available from: https://www.journalofdiabetology.org/text.asp?2021/12/4/528/335582
DPP-4 inhibitors are very important armamentarium for the management of type 2 diabetes mellitus. Teneligliptin is an economic DDP-4 inhibitor and it exerts long lasting DPP-4 inhibition, promising its important role in stabilizing the glycemic fluctuation throughout the day. DPP-4 inhibitors have been known to cause arthritis as an adverse effect which improves on subsequent tapering or stopping of the drug. We are herein to report first case of teneligliptin-induced polyarthritis.
A 42-year-old male teacher presented to our outpatient department with raised blood sugar fasting (230 mg/dL) and postprandial (424 mg/dL) levels along with symptoms of hyperglycemia. He was diagnosed as a case of type 2 diabetes mellitus and was advised lifestyle modification and combination of tablet glimipride 1 mg + metformin 500 mg in the morning and tablet teneligliptin 20 mg in the evening. He came on the 5th day with complaints of severe joint pain, especially bilateral wrist, ankle, and knee joints with mild swelling. He insisted that this joint pain started and increased on taking evening tablet (teneligliptin). He also told that when he skipped this tablet (teneligliptin) for a day, his symptoms of joint pain reduced on the following next day. On examination his vitals and systemic examination were within normal limits. There was no history of any anamnestic reaction and any history of joint pain. He also refused for any symptoms suggestive of urinary tract infection. On investigation, his complete blood count (CBC), liver function test (LFT), and kidney function test (KFT) were within normal limits. His C-reactive protein (CRP) was on a higher side (36 mg/L); erythrocyte sedimentation rate (ESR) (west) was on a higher side (54 mm/h); rheumatoid factor (RA factor), anti-cyclic citrullinated peptide antibody (anti-CCP Ab), and anti-nuclear antibody (ANA) were negative. Glycated heamoglobin (HbA1c) was 11.2%, and lipid profile was deranged (suggestive of diabetic dyslipidemia). His serology for human immunodeficiency virus, hepatitis B surface antigen, and anti-hepatitis C virus was negative. On examination, both ankles, knee, and wrist joints had mild edema and little tenderness. There was mild restriction of movement of the involved joint. X-ray of all joints was normal. We stopped teneligliptin and changed to combination of tablet glimipride 1 mg + metformin 500 mg twice a day; for joint pain, we advised non-steroidal anti-inflammatory drugs (NSAIDs) for 1 week. His joint pain started improving on day 2 of stopping teneligliptin and adding NSAIDs and he became asymptomatic on the 4th day. After 10 days, he came back with no joint pain and his blood sugar fasting was 130 mg/dL and postprandial was 210 mg/dL. Now he had no joint pain. After counseling, we again added combination of tablet teneligliptin 20 mg/dL + metformin 500 mg/dL before lunch but after 3 days he again presented to our outpatient department with severe joint pain of same degree. We again stopped the combination of teneligliptin 20 mg/dL + metformin 500 mg/dL and increased morning dose to glimipride 2 mg + metformin 500 mg. NSAIDs were prescribed for 5 days and his symptoms again mitigated. We advised for imaging but he refused.
So it was ascertained that teneligliptin was the cause of joint pain (polyarthritis). On Naranjo’s severity assessment scale, the adverse events were 7 indicating a probable reaction to teneligliptin.
Teneligliptin is an economic DPP-4 inhibitor and it is a third-generation gliptin, which offers a pharmacodynamic advantage with unique “J-shaped anchor-lock domain” which signifies its potency and long duration of action. It also offers a pharmacokinetic superiority with a long half-life of 26.9 h. Due to a dual mode of elimination (renal and hepatic), it can be prescribed in both hepatic and renal dysfunction patients. Usually, gliptins are free from adverse effects but very few side effects are nausea, cough, rashes, and alopecia.
DPP-4 inhibitors are classified as class 1, class 2, and class 3 based on their interaction at DPP-4 subsites. Class 1 inhibitors (vildagliptin and saxagliptin) bind to the fundamental/basic inhibitors. Class 2 inhibitors (alogliptin and linagliptin) bind to the additional site of S1, S2, and S1’ and may produce more DPP-4 inhibition than class 1. Linagliptin additionally binds to the S2’ subsite. Class 3 inhibitors (sitagliptin and teneligliptin) bind to S1, S2, and additional site of S2 extensive and produce more extensive DPP-4 inhibition. Till now, only few studies of sitagliptin-induced polyarthritis have been published. As teneligliptin and sitagliptin belong to the same group (third generation), this adverse effect may be a class effect. After a thorough search on internet, we found that this is the first case report of teneligliptin-induced polyarthritis.
Several mechanisms could be responsible for DPP-4 inhibitor-induced joint pain (arthralgia), and increase of cytokines, matrix metalloproteinases, chemokine, and the genetic factors plays a very important role.
Financial support and sponsorship
Conflicts of interest
CARE/EC/2020-03, dated 05/10/2020.
|1||Sharma SK, Panneerselvam A, Singh KP, Parmar G, Gadge P, Swami OC. Teneligliptin in management of type 2 diabetes mellitus. Diabetes Metab Syndr Obes 2016;9:251-60.|
|2||Agrawal P, Jain A, Pursnani N, Gautam A, Farooqui M. Teneligliptin induced allergic rhinopharyngitis. J Indian Acad Clin Med 2020;21:83-4.|
|3||Agrawal PK, Gautam AK, Pursnani N, Agarwal A. Teneligliptin-induced hair loss: A case report. J Fam Med Prim Care 2020;9:2552-4.|
|4||Padron S, Rogers E, Demory Beckler M, Kesselman M. DPP-4 inhibitor (sitagliptin)-induced seronegative rheumatoid arthritis. BMJ Case Rep 2019;12:e228981. Corrected and republished in: Drug Ther Bull 2020;58:12-5.|
|5||Yokota K, Igaki N. Sitagliptin (DPP-4 inhibitor)-induced rheumatoid arthritis in type 2 diabetes mellitus: A case report. Intern Med 2012;51:2041-4.|